Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 117, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2009, 7:44 PM EDT for 6 counties in South Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2009, 7:44 PM EDT (23:44 UTC)
- Expired
- Jun 18, 2009, 8:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Clarendon County, SC, Kershaw County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 43 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 8:09 PM EDT | TSTM WND DMG | 6 Se Eastover, SC | TREES DOWN AT JOE COLLINS ROAD AT MCCORDS FERRY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 3:13 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 182344
SVRCAE
SCC017-027-055-075-079-085-190045-
/O.NEW.KCAE.SV.W.0117.090618T2344Z-090619T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
744 PM EDT THU JUN 18 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
WESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
WESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 845 PM EDT
* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 14 MILES NORTHWEST OF
OAKLAND...OR 12 MILES SOUTHWEST OF CAMDEN...AND MOVING SOUTH AT 25
MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE OAKLAND...EASTOVER...
SUMTER...MILLWOOD...SOUTH SUMTER...ST. MATTHEWS AND ELLOREE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3344 8072 3360 8092 3373 8096 3376 8092
3378 8097 3391 8101 3422 8052 3414 8047
3411 8047 3410 8045 3394 8034 3367 8031
TIME...MOT...LOC 2344Z 338DEG 23KT 3409 8069
$$
HC1 follow-up statement
000
WWUS52 KCAE 190025
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
825 PM EDT THU JUN 18 2009
SCC055-190035-
/O.CAN.KCAE.SV.W.0117.000000T0000Z-090619T0045Z/
KERSHAW SC-
825 PM EDT THU JUN 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR KERSHAW COUNTY IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3354 8083 3376 8079 3399 8053 3367 8031
3344 8072
TIME...MOT...LOC 0025Z 343DEG 30KT 3375 8057
$$
SCC017-027-075-079-085-190045-
/O.CON.KCAE.SV.W.0117.000000T0000Z-090619T0045Z/
RICHLAND SC-SUMTER SC-CLARENDON SC-CALHOUN SC-ORANGEBURG SC-
825 PM EDT THU JUN 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR ORANGEBURG...CALHOUN...CLARENDON...SUMTER AND SOUTHEASTERN
RICHLAND COUNTIES...
AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES WEST
OF PINEWOOD...OR 16 MILES SOUTHWEST OF SOUTH SUMTER...MOVING SOUTH AT
35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST.
MATTHEWS...PAXVILLE...CAMERON AND ELLOREE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
&&
LAT...LON 3354 8083 3376 8079 3399 8053 3367 8031
3344 8072
TIME...MOT...LOC 0025Z 343DEG 30KT 3375 8057
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:15 PM EDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jun 18, 2:15 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 215 PM EDT THU JUN 18 2009 .SYNOPSIS... THUNDERSTORMS ARE EXPECTED TO AFFECT OUR REGION LATE TODAY AND TONIGHT...WHICH COULD POSSIBLY BE SEVERE. AN UPPER RIDGE WILL BUILD OVER THE REGION FRIDAY AND SATURDAY PROVIDING HOT TEMPERATURES. A WEAK FRONT WILL MOVE THROUGH SUNDAY...AND ANOTHER FRONT MAY AFFECT OUR REGION MONDAY. TEMPERATURES ARE NOT EXPECTED TO BE AS HOT SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... WEATHER QUIET OVER OUR REGION CURRENTLY IN WAKE OF MCS AND UPPER LEVEL DEBRIS CLOUDINESS THAT AFFECTED US EARLY THIS MORNING. LATER THIS AFTERNOON...WILL EXPECT DESTABILIZATION WITH CONTINUED SUNSHINE AND WARMING. MCS CURRENTLY OVER E KY/TENN WILL CONTINUE TO MOVE CLOCKWISE AROUND THE UPPER RIDGE/RING OF FIRE...AND MAY AFFECT OUR REGION LATE TODAY INTO TONIGHT. REGARDLESS OF THAT FEATURE...OTHER THUNDERSTORMS COULD DEVELOP GIVEN MODERATE TO STRONG INSTABILITY IN PLACE. SPC MAINTAINS SLIGHT RISK OF SEVERE OVER MOST OF OUR FA...AND UPGRADED TO A MODERATE RISK JUST NW OF OUR FA WHERE THERE IS A GREATER CHANCE OF MCS STAYING INTACT AND AFFECTING THAT AREA. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... UPPER RIDGE AXIS TO SHIFT EASTWARD TOWARDS OUR REGION FRI/SAT...WITH A LOW LEVEL DOWNSLOPE FLOW DEVELOPING. IT APPEARS THAT ENOUGH ATMOSPHERIC MOISTURE AND INSTABILITY WILL BE PRESENT...ALONG WITH CONVERGENCE NEAR LEE SIDE TROUGH OR SEA BREEZE...TO WARRANT A SLIGHT CHANCE POP FRI AFTN/EVE. THINK HIGH SOIL MOISTURE FROM RECENT RAINS MAY ACT TO KEEP MAX TEMPS DOWN BELOW GUIDANCE A BIT. LATEST MOS TRENDING DOWN A LITTLE WITH THE DEWPOINTS. AT THIS TIME...SATURDAY APPEARS WILL BE THE WARMEST DAY WITH HIGHEST HEAT INDEXES. WILL CONTINUE TO FORECAST HEAT INDEX VALUES BETWEEN 100 AND 105. AT THIS TIME...CONFIDENCE OF HEAT INDEX VALUES OF 105 OR HIGHER FOR TWO HOURS OR MORE NOT QUITE SUFFICIENT ENOUGH FOR HEAT ADVISORY FOR FRIDAY. HOWEVER...ONE MAY NEED TO BE CONSIDERED FOR SATURDAY. THESE ARE TYPICALLY ISSUED 12 TO 24 HOURS IN ADVANCE DEPENDING ON CONFIDENCE LEVEL. && .LONG TERM /SUNDAY THROUGH THURSDAY/... UPPER RIDGE TO SHIFT WESTWARD...WHILE UPPER TROUGH DEVELOPS ALONG THE EAST COAST. THIS WILL ALLOW A WEAK FRONT TO COME THROUGH SUNDAY...WHICH COULD BE FOCSUING MECHANISM FOR CONVECTION. EXPECT SOME WEAK COOL ADVECTION BEHIND THE FRONT...REDUCING MAX TEMPS. LATEST RUNS OF THE GFS INDICATING A FRONT ON MONDAY WITH IMPULSE RIDING SE ALONG IT NEAR OUR REGION. ECMWF DOES NOT SEEM TO INDICATE THE FEATURE. WILL ACCEPT HPC GUIDANCE OF CHANCE POP MONDAY. WITH UPPER RIDGE TO OUR WEST...PERHAPS OUR REGION COULD BE IN THE RING OF FIRE AGAIN NEXT WEEK...BUT CONFIDENCE NOT HIGH ENOUGH AT THIE TIME FOR ANYTHING GREATER THAN SLIGHT CHANCE DIURNAL POPS...PER GFS ENSEMBLE MOS AVERAGE. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR CONDITIONS THROUGH 21Z. A STRONG CONVECTIVE SYSTEM CROSSING KY EARLY THIS AFTERNOON WILL CONTINUE MOVING SOUTHEAST. IF THIS SYSTEM HOLDS TOGETHER OVER THE MOUNTAINS, IT COULD AFFECT THE TAF SITES IN THE 21Z-04Z TIME-FRAME. MODELS INDICATING MODERATE TO STRONG INSTABILITY THIS AFTERNOON AND EVENING. MODELS ALSO INDICATING MVFR FOG AT KAGS/KOGB BETWEEN 07Z AND 12Z FRIDAY. WILL HOLD OFF WITH THE MENTION OF FOG SINCE CLOUD COVER IS DEPENDENT ON CONVECTIVE SYSTEM. AFTER 13Z FRIDAY...EXPECT VFR CONDITIONS AS THE UPPER LEVEL RIDGE BUILD INTO THE AREA. EXTENDED AVIATION OUTLOOK...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY...OTHERWISE VFR CONDITIONS EXPECTED. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && PUBLIC...DCM AVIATION...10
Hazardous weather outlook, Jun 18, 6:11 PM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 611 PM EDT THU JUN 18 2009 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-192215- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 611 PM EDT THU JUN 18 2009 ...SEVERE THUNDERSTORM WATCH 466 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON HEAT INDEX VALUES BETWEEN 100 AND 105 ARE EXPECTED FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Jun 18, 6:20 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
620 PM EDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND DMG 7 W MCCORMICK 33.89N 82.42W
06/18/2009 MCCORMICK SC PARK/FOREST SRVC
SEVERAL TREES DOWN IN HICKORY KNOB STATE PARK.
&&
MILLERLocal storm report, Jun 18, 6:36 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
636 PM EDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND DMG 1 N CHAPPELLS 34.20N 81.87W
06/18/2009 NEWBERRY SC LAW ENFORCEMENT
TREES DOWN ALONG LONG SUMPIT ROAD AND MILNER ROAD.
&&
HCLocal storm report, Jun 18, 7:04 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND DMG POMARIA 34.27N 81.42W
06/18/2009 NEWBERRY SC AMATEUR RADIO
TREES DOWN IN POMARIA.
0645 PM TSTM WND DMG 8 SSW EDGEFIELD 33.68N 81.98W
06/18/2009 EDGEFIELD SC AMATEUR RADIO
TREES DOWN ON MT VINTAGE PLANTATION ROAD SW OF EDGEFIELD.
0655 PM TSTM WND DMG AUGUSTA 33.46N 82.00W
06/18/2009 RICHMOND GA AMATEUR RADIO
MULTIPLE TREES DOWN AND SIGNS BLOWN DOWN. HIGHWAY 56
SOUTH AUGUSTA.
&&
MILLERLocal storm report, Jun 18, 7:38 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
738 PM EDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG FORT GORDON 33.42N 82.14W
06/18/2009 RICHMOND GA OTHER FEDERAL
TREE DOWN ON THREE CARS ON FORT GORDON...AT THE
INTERSECTION OF 26TH STREET AND CHAMBERLAIN AVE ON THE
BASE.
&&
CALThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 10:10 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 50 min |
| Jun 18, 12:12 AM EDT | Severe Thunderstorm Warning | CAE | McCormick | 63 min |
| Jun 18, 12:57 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 48 min |
| Jun 18, 1:34 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 41 min |
| Jun 18, 2:04 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 26 min |
| Jun 18, 4:08 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 37 min |
| Jun 18, 5:31 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 59 min |
| Jun 18, 5:50 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 55 min |
| Jun 18, 5:57 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Newberry, Saluda | 63 min |
| Jun 18, 6:11 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 64 min |
| Jun 18, 6:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 67 min |
| Jun 18, 6:39 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 66 min |
| Jun 18, 6:51 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Calhoun, Edgefield, Lexington, Orangeburg | 54 min |
| Jun 18, 6:55 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 50 min |
| Jun 18, 7:02 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 43 min |
| Jun 18, 7:26 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 64 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.